background_fid.png
Inform, Entertain, Inspire
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

Berrien County Health Department raising concern about lethal animal sedative Xylazine

468RX_L_vvs_000.jpeg

The Berrien County Health Department is warning about overdoses caused by animal sedative, xylazine being used as a recreational drug.

Known as tranq, xylazine has caused the health department to see eight overdose deaths in 2022. Prior to 2022, the department saw only one death related to the drug over the course of several years.

The effects of the drug are similar to opioids, but with faster onset and longer duration. It can be swallowed, smoked, inhaled, snorted or injected. Some effects include sedation, slowed heart and respiratory rates and low blood pressure.

The drug is often mixed with Fentanyl, but Narcan also does not reverse its effect.

The animal sedative has no distinct taste, smell, color or texture, making it difficult to detect in other drugs.

In a press release, Health Officer Guy Miller said the trends in Barrien County related to zylazine are concerning.

"The Health Department is looking to raise awareness about this drug and its dangerous effects so we can work together to keep community members safe and share information about available resources."

Miller said intervention takes a multifaceted approach. The health department is going to look at how healthcare, social workers and other health departments are responding to create a solution to this growing issue.

If you see someone with a suspected overdose, Miller recommends calling 911.

Rachel Schnelle is a Reporter/Assignment editor for WVPE. She can be reached at reschnelle@wvpe.org.
Related Content